Hypertension - Patient came in with reaction

samyjm13

Guru
Messages
175
Location
Meridian, ID
Best answers
0
Patient came in with reaction to Clonidine causing hypotension. Patient has hypertension, can a person code both at the same time?

Jeanne
 

salCCS

Networker
Messages
98
Location
Hollywood, CA
Best answers
0
Hypertension

Both can be coded. see article below i think it fits your situation

QUESTION: A patient presents to the ED with a syncope episode, and the physician notes that the patient has orthostatic hypotension. This patient is on blood pressure medication and has a history of hypertension. Do I code the hypertension (code 401.9) in addition to the orthostatic hypotension (code 458.0)?

ANSWER: Code 458.0 (orthostatic hypotension, chronic or postural) reports low blood pressure. It seems difficult to believe that one person could have both high blood pressure and low blood pressure at the same time. Therefore, you need to query the physician and obtain more details.

If the attending physician changed the dosage of the blood pressure medication, this would help to explain the situation. This would mean that the syncope, determined to be a sign of orthostatic hypotension, actually resulted from the patient's current blood pressure medication dosage. If this is the case, report the orthostatic hypotension as an adverse reaction of the blood pressure medication by including the appropriate E code, such as E942.6 (drugs causing adverse effects in therapeutic use; other antihypertensive agents).

Then, you should also report code 401.9 (essential hypertension unspecified). This would help explain why the patient had hypotension due to the blood pressure medication
 

mitchellde

True Blue
Messages
13,514
Location
Columbia, MO
Best answers
2
th hypotension is an adverse reaction to the medication and it is a temporary condition. therefore you need to code the hypotension followed by the E code for the adverse effect of the drug followed by the hypertension.
 
Top